Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Jackson, KY

January 24, 2002Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 24, 2002, 6:30 AM EST for Knox County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2002, 6:30 AM EST (11:30 UTC)
Expired
Jan 24, 2002, 10:30 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knox County, KY

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 241130
FFWJKL
KYC121-241530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
629 AM EST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY

* UNTIL 1030 AM EST

* AT 625 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED OVER ONE 
INCH OF RAIN HAD FALLEN ACROSS KNOX COUNTY DURING THE LAST HOUR. 
THIS RAIN IS ASSOCIATED WITH A LINE OF THUNDERSTORMS MOVING ACROSS 
EASTERN KENTUCKY. ADDITIONAL ACCUMULATIONS UP TO ONE INCH ARE 
POSSIBLE BEFORE RAIN TAPERS OFF LATER THIS MORNING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3672 8391 3691 8368 3698 8368 3698 8406

$$

MCLANE
1 follow-up statement
000 
RWUS32 KJKL 241530
FFSJKL
KYC121-203-241545-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EST THU JAN 24 2002

...FLASH FLOOD WARNING FOR KNOX AND ROCKCASTLE COUNTIES EXPIRED AT
1030 AM EST...

THE HEAVY RAIN RESPONSIBLE FOR PROMPTING THE FLASH FLOOD WARNING HAS 
MOVED OUT OF THE AREA.  WATER LEVELS IN SMALL STREAMS AND IN URBAN 
AREAS WILL SLOWLY BEGIN TO RECEDE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

$$

JARVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 3:25 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 24, 3:25 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 AM EST THU JAN 24 2002

LATEST SFC ANALYSIS SHOWS SFC WAVE JUST E OF PAH WITH A COLD FRONT
EXTENDING SW INTO E TX AND A WARM FRONT EXTENDING E ALONG THE OH
RIVER TO NEAR CRW AND THEN S AND SW ALONG THE HIGHER MOUNTAINS INTO
EAST TN AND NE GA. ANOTHER COLD FRONT EXTENDS FROM THE EASTERN GREAT
LAKES INTO MO.

AS THE FRONT AND SFC WAVE MOVE E WE EXPECT RAIN TO SPREAD BACK INTO
ALL OF OUR CWA AFTER 9Z OR NEAR ZONE ISSUANCE TIME AS REGION GETS
INTO RIGHT REAR QUADRANT OF UPPER LEVEL JET.  THAT COMBINED WITH
CONVERGENCE ALONG THE FRONT AND PWS FORECAST TO GET NEAR 1.4 WILL
LEAD TO STRONG UVVS AND AREAS OF HEAVY RAIN AND EVEN SOME THUNDER AS
LIS DROP TO NEAR OR BELOW 0 THIS AM. WILL GO WITH CATEGORICAL 100
POPS TODAY ALL ZONES AND MENTION RAIN HEAVY AT TIMES AND THE CHANCE
OF THUNDERSTORMS. AM VERY CONCERNED THAT THE HEALTHY SQUALL LINE
OVER WESTERN KY MAY GET INTO OUR WESTERN COUNTIES BEFORE IT
WEAKENS.  WIND PROFILE LOOKS PRETTY GOOD IN FORECAST SOUNDINGS AND
INSTABILITY IS THERE AS WELL.

WILL GO CHANCE POPS THIS EVENING OVER THE W AND LIKELY E AND MENTION
UNTIL AROUND MIDNIGHT AS SECONDARY FRONT AND 500 MB TROUGH PASSES
AND LOW LEVEL FLOW BRIEFLY BECOMES UPSLOPE. HIGHS WILL DEFINITELY BE
TRICKY TODAY AS HIGHS WILL GENERALLY BE IN THE MORNING OVER THE W.
TEMPS BEHIND WARM FRONT ARE RANGING FROM THE MID 50S TO MID 60S.
WILL PROBABLY WORD WESTERN ZONES WITH EARLY HIGHS AND THEN TEMPS
FALLING PENDING OBS AT ISSUANCE TIME.

GFE/IFPS GRIDS...ADJUSTED POPS UP FOR TONIGHT TO LOW LIKELY OVER THE
EASTERN CWA AND UPPED POPS OVER THE W MAINLY FOR THIS EVENING. WILL
STAY CLOSE TO PREVIOUS FORECAST IN THE REST OF THE GRIDS EXCEPT
HIGHS FOR TODAY WERE UPPED A COUPLE OF DEGREES BASED ON LATEST OBS
AND ALSO FOR THE TN BORDER COUNTIES ON FRI WHICH WERE UPPED A COUPLE
OF DEGREES AS WELL.

CURRENTLY THE KY AND UPPER CUMBERLAND BASINS ARE RUNNING A LITTLE
HIGH. THE KY RIVER AT HEIDELBERG AND BOONEVILLE IS EXPECTED TO GO A
BIT ABOVE FLOOD STAGE ON FRI...BUT ONLY MINOR FLOODING IS EXPECTED
THERE...MAINLY LOW LYING AREAS.

WORK ZONES WILL BE OUT AS SDFOZFJKL BY 415 AM.

PRELIMINARY CCF
LOZ WB 061/032 049/027 058 +4000
JKL WB 059/032 048/031 057 +4000

.JKL...FLOOD WATCH FOR ENTIRE CWA UNTIL 4 PM TODAY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:02 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knott, Knox, Leslie and 2 more6 hr
Jan 24, 5:53 AM ESTFlash Flood WarningJKLPulaski4 hr
Jan 24, 6:05 AM ESTFlash Flood WarningJKLPowell4 hr
Jan 24, 6:17 AM ESTFlash Flood WarningJKLMcCreary, Whitley4 hr
Jan 24, 6:35 AM ESTFlash Flood WarningJKLRockcastle4 hr
Jan 24, 6:46 AM ESTFlash Flood WarningJKLWayne4 hr
Jan 24, 6:52 AM ESTFlash Flood WarningJKLBell, Harlan, Letcher4 hr
Jan 24, 7:03 AM ESTFlash Flood WarningJKLLaurel4 hr
Jan 24, 9:17 AM ESTFlash Flood WarningJKLLeslie4 hr
Jan 24, 12:48 PM ESTFlash Flood WarningJKLLeslie102 min
Jan 24, 4:13 PM ESTFlash Flood WarningJKLBell, Harlan, Knox, Leslie, McCreary, Whitley6 hr
Jan 24, 4:37 PM ESTFlash Flood WarningJKLLetcher6 hr
Jan 24, 5:06 PM ESTFlash Flood WarningJKLClay, Perry6 hr
Jan 24, 5:37 PM ESTFlash Flood WarningJKLPike6 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.